Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2020, 7:04 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 7:04 PM MDT (01:04 UTC)
- Expired
- May 23, 2020, 8:00 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Deuel County, NE, Garden County, NE
The radar
The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:29 PM MDT | HAIL 1 | 10 Nw Chappell, NE | 1.00 HAIL. |
| May 23, 7:43 PM MDT | HAIL 1.5 | 2 E Chappell, NE | 1.5 INCH HAIL REPORTED |
| May 23, 7:58 PM MDT | HAIL 1.75 | 8 E Chappell, NE | GOLF BALL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
656
WUUS53 KLBF 240104
SVRLBF
NEC049-069-240200-
/O.NEW.KLBF.SV.W.0009.200524T0104Z-200524T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
704 PM MDT Sat May 23 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southern Garden County in the Panhandle of Nebraska...
Deuel County in the Panhandle of Nebraska...
* Until 800 PM MDT.
* At 703 PM MDT, a severe thunderstorm was located near Lodgepole, or
13 miles northwest of Chappell, moving east at 30 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Chappell, Big Springs, Lewellen, Barton, Ash Hollow State
Historical Park, Mount Vernon, Intersection of Highway 27 and 9
Mile Road, Goldeneye State Wildlife Management Area and Windlass
Hill.
At 656 MDT...this storm produced 75 MPH winds at the Sidney airport.
The leading edge of this storm will reach the western edge of Deuel
and far southwestern Garden county shortly!
This includes the following highways...
Highway 92 between mile markers 115 and 118.
Interstate 80 in Nebraska between mile markers 78 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 10261 4138 10206 4101 10205 4100 10262
TIME...MOT...LOC 0103Z 272DEG 26KT 4118 10269
HAIL...1.25IN
WIND...80MPH
$$
Buttler2 follow-up statements
824
WWUS53 KLBF 240125
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
725 PM MDT Sat May 23 2020
NEC049-069-240200-
/O.CON.KLBF.SV.W.0009.000000T0000Z-200524T0200Z/
Garden NE-Deuel NE-
725 PM MDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...
At 724 PM MDT, severe thunderstorms were located along a line
extending from 12 miles north of Lodgepole to 6 miles north of
Chappell to near Sedgwick, moving east at 35 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Chappell, Big Springs, Lewellen, Barton, Ash Hollow State Historical
Park, Mount Vernon, Intersection of Highway 27 and 9 Mile Road,
Goldeneye State Wildlife Management Area and Windlass Hill.
This includes the following highways...
Highway 92 between mile markers 115 and 118.
Interstate 80 in Nebraska between mile markers 78 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 10261 4138 10206 4101 10205 4100 10262
TIME...MOT...LOC 0124Z 268DEG 30KT 4132 10257 4119 10246 4101 10256
HAIL...1.25IN
WIND...80MPH
$$
Buttler933
WWUS53 KLBF 240141
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
741 PM MDT Sat May 23 2020
NEC049-069-240200-
/O.CON.KLBF.SV.W.0009.000000T0000Z-200524T0200Z/
Garden NE-Deuel NE-
741 PM MDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...
At 741 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Oshkosh to 8 miles northeast of
Chappell to near Sedgwick, moving east at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Chappell, Big Springs, Lewellen, Barton, Ash Hollow State Historical
Park, Mount Vernon, Intersection of Highway 27 and 9 Mile Road,
Goldeneye State Wildlife Management Area and Windlass Hill.
This includes the following highways...
Highway 92 between mile markers 115 and 118.
Interstate 80 in Nebraska between mile markers 78 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 10261 4138 10206 4101 10205 4100 10262
TIME...MOT...LOC 0141Z 266DEG 13KT 4132 10249 4119 10238 4101 10250
HAIL...1.50IN
WIND...70MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 23, 5:21 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 621 PM CDT Sat May 23 2020 .SYNOPSIS... Issued at 305 PM CDT Sat May 23 2020 H5 analysis from earlier this morning had an active pattern noted across the CONUS. Closed lows were noted over central PA, central Iowa and a third system over far northern Utah. The third system over Utah, had a trough extending south into western Arizona and far southern California. At midday, the Utah low, was now located over west central Wyoming per the latest WV imagery. At the surface: Low pressure extended from far southeastern Wyoming into southeastern Colorado. A dryline extended from west of Limon Colorado into the western Texas panhandle. South southeast of the surface low in SE Wyoming, a weak convergence boundary was noted and extended to north of Burlington Colorado. Skies were partly to mostly cloudy this afternoon across the area and 2 PM CDT temperatures ranged from 72 to 76 degrees. && .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Sat May 23 2020 Tonight thorugh Sunday night...Precipitation chances tonight and Sunday night and the threat for severe storms tonight are the main forecast challenges in the near term. For tonight: The 12z LBF Raob sounding from this morning indicated a strong capping inversion with a convective temperature in the middle 80s. Highs this afternoon are expected to reach the middle to upper 70s. Forecast soundings from further west in far southwestern Nebraska and the eastern Nebraska panhandle, indicate the capping inversion remaining in place through peak heating this afternoon. That being said, not expecting much in the way of storm initiation across the forecast area late this afternoon. Further west though, the latest NAM12 soln is indicating a weakening cap around 21z Saturday. The last few hourly runs of the HRRR develops convection SE of Sterling Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT time frame this evening. Deep layer shear of 35 to 40 KTS will adequate for supercells. Mid level lapse rates (H70-H50) are very steep across sw and west central Nebraska. This would favor large hail and even a very large hail threat across far western portions of the forecast area through 01z Sunday. As for the tornado threat, the capping inversion is problematic. Also low level helicities are meager. That being said, the tornado threat appears limited and confined to far western portions of the forecast area in a short window, say 4 to 8 PM CT. As for precipitation chances, they will remain greatest in the northern forecast area. As storms migrate off of the panhandle early this evening, they are expected to congeal into a convective complex, enhanced by the development of a low level jet overnight. ATTM, not too concerned about flooding as the heaviest rain is expected north of areas which saw the heaviest rainfall earlier this week. Later this evening, there will be some wind threat with the convective complex as it tracks east. The latest NAMnest and HRRR solns indicate some bowing storm structures within the convective complex. The H5 low, will lift into eastern Montana overnight into Sunday morning, forcing a front through the area by mid morning. This front will then stall off to the south and east of the forecast area and will be the focal point for showers and thunderstorms Sunday afternoon/Sunday night. Other showers and storms may develop across eastern Colorado Sunday afternoon, INVOF the front and near the base of the H5 trough. Some of this activity may extend into SW then Southern and portions of central Nebraska Sunday night. Have kept pops going in the south, southeast and east Sunday/Sunday night, but trimmed them back in the north as these areas will be well north of the front and appreciable forcing will be very limited in these areas. Skies will be mainly cloudy Sunday which will limit temps to the 60s to around 70 for highs. The h5 low will weaken and meander slowly east into the western Dakotas Sunday night. The front will remain anchored off to the east of the forecast area, so pops will be highest in the east with mainly dry conditions expected in the west and northwest. .LONG TERM...(Monday through Saturday) Issued at 305 PM CDT Sat May 23 2020 The mid range solutions including the ECMWF and GFS from this morning, develop a cutoff low over central Texas into the Arklatex next week. Ridging to the west of this feature will develop from the four corners, north into the northern Rockies by late next week. Moisture will be locked in over Texas with the cutoff, so am expecting mainly dry conditions across the forecast area next week. This shows up in the latest MEX guidance, which is well below climo for pops next week. Temperatures will increase into the upper 70s to lower 80s next week with the ridging off to the west. However with the axis of this feature aligned over the Rockies, the hottest temps should remain west of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 620 PM CDT Sat May 23 2020 Thunderstorm activity across the Panhandle this evening will move east and expand in coverage across wrn and ncntl Nebraska overnight affecting areas generally north of Interstate 80. Isolated storm coverage is expected along and south of the Interstate. All storm activity should exit the region by 12z Sunday. VFR is generally expected across wrn and ncntl Nebraska thereafter. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, May 23, 2:37 PM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 337 PM CDT Sat May 23 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slight risk for severe thunderstorms exists for all of western and north central Nebraska tonight. At this time the main threats are large hail and damaging winds. Very large hail, greater than two inches in diameter and a tornado or two are possible west of a line from Merriman to Imperial. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorms are expected on Sunday night into Monday. These storms are not expected to produce severe weather, however, heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9 PM CDT west of highway 83 from Valentine to North Platte. Please relay any information about observed severe weather to the NWS. Precipitation reports are also appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
In the hours before
Special weather statement, May 23, 6:07 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM MDT Sat May 23 2020
NEZ004-240045-
Sheridan NE-
607 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 11 miles northeast of Alliance, moving northeast
at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Smith Lake State Wildlife Management Area and Krause Lake.
This includes Highway 250 between mile markers 21 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4257 10273 4242 10233 4212 10268 4214 10274
4244 10275 4244 10277 4246 10278
TIME...MOT...LOC 0007Z 208DEG 14KT 4223 10274
ButtlerSpecial weather statement, May 23, 6:46 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM MDT Sat May 23 2020
NEZ004-094-240130-
Sheridan NE-Western Cherry NE-
646 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 730 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte and Mount Maria.
This includes the following highways...
Highway 20 between mile markers 83 and 107.
Highway 250 between mile markers 41 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of and north central Nebraska.
LAT...LON 4300 10222 4296 10204 4257 10237 4267 10264
4300 10245
TIME...MOT...LOC 0046Z 208DEG 14KT 4270 10247
ButtlerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:07 PM MDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 6:46 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 23, 7:07 PM MDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 7:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 43 min |
| May 23, 7:42 PM MDT | Special Weather Statement | LBF | Sheridan | 18 min |
| May 23, 7:55 PM MDT | Special Weather Statement | LBF | Sheridan | 65 min |
| May 23, 7:57 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith, Perkins | 63 min |
| May 23, 8:42 PM MDT | Special Weather Statement | LBF | Custer | 48 min |
| May 23, 8:46 PM MDT | Special Weather Statement | LBF | Arthur, Grant | 59 min |
| May 23, 8:50 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 55 min |
| May 23, 8:59 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 45 min |
| May 23, 9:12 PM MDT | Special Weather Statement | LBF | Keith | 48 min |
| May 23, 9:32 PM MDT | Special Weather Statement | LBF | Perkins | 28 min |
| May 23, 9:34 PM MDT | Special Weather Statement | LBF | Cherry | 56 min |
| May 23, 9:37 PM MDT | Special Weather Statement | LBF | Hooker, McPherson, Thomas | 53 min |
| May 23, 9:37 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 53 min |
| May 23, 9:44 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Keith, Lincoln, McPherson, Perkins, Thomas | 46 min |
| May 23, 10:17 PM MDT | Special Weather Statement | LBF | Blaine | 13 min |
| May 23, 10:17 PM MDT | Tornado Warning | LBF | Custer | 43 min |
| May 23, 10:28 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 62 min |
| May 23, 10:30 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Logan, Loup | 60 min |
| May 23, 10:58 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| May 23, 11:12 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 48 min |
| May 23, 11:21 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| May 23, 11:23 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Holt, Rock | 37 min |
| May 23, 11:25 PM MDT | Areal Flood Advisory | LBF | Custer | 13 hr |
| May 23, 11:27 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 33 min |
| May 23, 11:35 PM MDT | Special Weather Statement | LBF | Keya Paha | 25 min |
| May 23, 11:55 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 65 min |
| May 23, 11:57 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup, Wheeler | 63 min |
| May 24, 12:17 AM MDT | Special Weather Statement | LBF | Custer | 43 min |
| May 24, 12:56 AM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 34 min |
| May 24, 2:12 PM MDT | Flash Flood Watch | LBF | Custer | 24 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.